MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETABLR CUP HAP 44MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETABLR CUP HAP 44MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74120144
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Injury (2348)
Date of Event 12/27/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery on the right hip was performed due to pain, failure of hardware, elevated levels of cobalt and chromium, metal toxicity, metallosis, pseudotumors, bone and tissue loss, and loss of mobility.The patient was previously implanted with a bhr resurfacing system.There is no information regarding to the devices explanted on the revision surgery.
 
Additional Manufacturer Narrative
It was reported that right hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.A review of the complaint history for the head and cup was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the cup.Similar complaints have been identified for the head.However, as the device is no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All the released devices involved met manufacturing specifications at the time of production.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.A risk management review was performed.No additional risks were identified as result of the reported event.The available medical documents were reviewed.The reported pain, elevated metal ion levels and noted intraoperative findings of blackened pseudotumor may be consistent with findings associated with metal debris; however, the root cause of the pain, elevated metal ions and pseudotumor cannot be confirmed and it cannot be concluded that the reported reactions were associated with a mal-performance of the implant.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.

Brand Name
ACETABLR CUP HAP 44MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house
spa park
leamington spa CV31 3HL
UK  CV31 3HL
MDR Report Key9875606
Report Number3005975929-2020-00091
Device Sequence Number19650399
Product Code NXT
UDI-Device Identifier03596010502537
UDI-Public03596010502537
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2019
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number74120144
Device Catalogue Number74120144
Initial Date Received by Manufacturer 03/06/2020
Supplement Date Received by Manufacturer11/10/2020
Initial Report FDA Received Date03/24/2020
Supplement Report FDA Received Date11/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;